Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 39, NWS Sioux Falls, SD

June 16, 2009Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 16, 2009, 3:35 PM CDT for Beadle County, South Dakota. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2009, 3:35 PM CDT (20:35 UTC)
Expired
Jun 16, 2009, 4:00 PM CDT
In force
25 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 128 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 3:40 PM CDTHAIL 19 S Wessington, SD
Jun 16, 3:42 PM CDTHAIL 19 S Wessington, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.6 hours before the alert went out and 318 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2009-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2009-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 162035
SVRFSD
SDC005-162100-
/O.NEW.KFSD.SV.W.0039.090616T2035Z-090616T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT TUE JUN 16 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 400 PM CDT

* AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED 15 MILES WEST OF WOLSEY...OR 16 MILES SOUTHEAST
  OF MILLER...AND WAS MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOLSEY AROUND 400 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

&&

LAT...LON 4420 9856 4426 9871 4440 9871 4441 9871
      4441 9846
TIME...MOT...LOC 2035Z 296DEG 23KT 4435 9876

$$

GILLISPIE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 10:30 AM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jun 16, 10:30 AM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1030 AM CDT TUE JUN 16 2009

.DISCUSSION...
THO SHWR PATTERN TRYIN TO MOVE NEWD...BOUNDARY W OF AREA SEEMS VERY
SLOW TO MOVE. HAVE UPDATED FOR BETTER CONCENTRATION OF SHWRS LATE
THIS MRNG VERY SLOWLY MOVG MORE INTO AREA N/E OF FSD ERY THIS AFTN
WITH MAINLY SWRN MN AFFECTED BY MORE OR LESS NMRS SHWRS THIS AFTN.
ALONG WITH THE SLWR PULLOUT OF SHWR PATTERN...CLOUDS WILL ALSO BE A
LTL SLWR TO DCRS THIS AFTN...BUT FAR WRN FCST AREA WILL STILL GET
PLENTY OF SUNSHINE. TSTM THREAT SEEMS TO BE ABOUT AS WE HAVE BEEN
CARRYING IT FOR THIS AFTN ITNO THIS EVE. SLIGHT ADJUSTMENTS IN TEMP
TO ACCOUNT FOR A LTL MORE CLOUD COVER CNTRL FCST AREA...THO STILL
MAY HAVE TO PUSH TEMPS UP IN AREAS GETTING SUNSHINE WRN CWA. BIG
QSTN ID DEVELOPMENT OF TSTMS IN RESPONSE TO HEATG THIS AFTN OVER WRN
FCST AREA. INCREASING CAPPING MIGHT KEEP ACTVTY IN CNTRL AND NERN
FCST AREA WHERE AIR MIGHT NOT BE THAT CONDUCIVE TO SVR STORMS. HWVR
TOO MUCH THREAT ALONG BOUNDARY WHERE ANY HEATG INDUCED STORMS CUD BE
ENHANCED...SO SPC SVR THREAT AREA HERE LOOKS GOOD...CUD PRBLY SHAVE
BACK JUST A TAD NERN FCST AREA IN SWRN MN.

&&

.AVIATION...
LOW CLDS AND MVFR TO IFR CIGS AND VSBYS LINGERING NERN HALF OF FCST
AREA. SLOW IMPROVEMENT TO MVFR EXPECETD THRU 00Z ROUGHLY NERN HALF
OF FCST AREA...INCLUDG SLOWER IMPROVMENT THAT WE WENT FOR ERYR AT
FSD. MORE RPD IMPROVENT TO VFR EXPECTED FROM HON TO MHE TO
SUX...WHILE GNRLY VFR CONDS SHUD CONT THRU 00Z FRTHR W AND SW OF
THIS LINE. NMRS LGT TO LCLY MDT CONVECTION NERN CORNER OF FCST AREA
WILL HELP KEEP CONDS LOW. AFT 00Z MVFR CIGS AND AREAS OF MVFR VSBYS
MAY CONT STAGNANT OVER SWRN MN WITH GNLY VFR CONDS FRTHR W AND
S...BUT SCT TSRA WILL LCLY LWR CONDS EBEN THERE.

&&

.PREV DISCUSSION...
MESSY UPR PATTERN WITH BROAD RIDGE THRU SRN PLAINS...A W TO
OCCASIONALLY SW FLOW ALFT OVR NRN PLAINS...BUT VERY WK FLOW TO THE
NORTH AS UPR LOW ACRS NWRN SD AND SWRN ND SPINS DOWN. SECONDARY CIRC
CENTER WHICH APPEARS TO BE MORE CONVECTIVELY DRIVEN PUSHING EWRD
ACRS ERN NEBRASKA CENTERED NR KFET. WK LOW LVL CONVERGENCE BNDRY
EXTENDS FROM CNTRL SD TO ERN NEBRASKA...WITH NO SHORTAGE OF MOISTURE
ON EVNG UPPER AIR ANLYS NOTED IN PLACE NEAR/S OF BNDRY THRU MOST OF
PLAINS.  CHALLENGE FOR THE FCST IS REALLY ATTEMPTING TO TIME/LOCATE
THE BEST PRECIPITATION THREATS THROUGH THE REST OF THE WEEK.

AS OF 09Z...HAVE SEEN AREA OF LARGE AREA OF SHRA/ISOLD TSRA WITH ERN
NEBRASKA WAVE PUSHING E/NE INTO FAR SERN CWA. NWRD PROGRESSION OF
PCPN NOT EXACTLY ACKNOWLEDGED BY MOST OF 00Z/06Z MODEL RUNS...BUT
DISTINCT IN WV LOOP. HAS BEEN SOME SCT PCPN AS WELL FARTHER NWRD
THRU SRN/CNTRL MN...AND OTHER SHRA/TSRA CLOSER TO LOW LVL BNDRY IN
CNTRL SD...PUSHING AT LEAST TOWARD MID JAMES VALLEY. ALL THIS IN
REGION OF DECENT WAA AND BROAD DIV Q...COUPLED WITH A NEUTRAL TO
WKLY UNSTABLE AIRMASS. WITH INTENSE CONVECTION RECENTLY LIGHTING UP
ALG THE I70 CORRIDOR ACRS MOST OF KS...EXPECT DISRUPTION TO LOW LVL
FLOW AND A NET WEAKENING OF SHRA/TSRA LIFTING NEWRD THROUGH
REMAINDER OF THE OVERNIGHT AND EVENTUALLY EARLY MORNING HOURS.
OTHERWISE...THE LINGERING WK DIV Q/WAA SUGGESTS THAT DROPPING POPS
WOULD BE DIFFICULT. HOWEVER...SHOULD...IN ALL LIKELIHOOD...BE A
PERIOD OF FAIRLY LITTLE SHOWER AND THUNDERSTORM COVERAGE TOWARD
MIDDAY. ALSO NEED A MENTION OF FOG INTO EARLY MORNING HOURS...MAINLY
THRU BUFFALO RIDGE AREAS WITH COOLING THRU THINNER CI AND UPSLOPE
FLOW.

GETS MORE INTERESTING BY LATER AFTN AS EXPECT TO GET SOME BREAKS
INTO PARTIAL SUNSHINE...ESPLY FROM JAMES INTO MO RVR VALLEY REGION.
HEATING SHUD ALLOW TMPS TO BE WARMER...AND ALSO MORE UNSTABLE BY
MID TO LATE AFTN. COOL MID LVL TMPS LKLY TO KEEP CAP WEAK ENOUGH FOR
DEVELOPMENT EVEN IN ATMOSPHERE WHERE BETTER FORCING LIFTS NWRD.
INTRUIGUING IN THAT BETTER DEEP FORCING FOR LIFT PULLS NEWRD THRU
THE DAY AND LEAVES BEHIND THE WKLY CONVERGENT LOW LVL THERMAL BNDRY
WHICH REMAINS FM CNTRL SD INTO THE LOWER MO VLY TOWARD EVENING.
BELT OF STRONGER MID LVL WINDS FOCUSED MAINLY ALG AND S OF I90...
AND WITH DISTRIBUTED DEEP LYR SHEAR UP TO 35-45 KTS AND EVEN MODEST
INSTABILITY OF 1000-1500 J/KG...EXPECT A CONDITIONAL THREAT FOR ANY
OF THE MORE ISOLD TO SCT STORMS THAT MAY DEVELOP NEAR THE LOW LVL
BNDRY WOULD HAVE SUPERCELL POTENTIAL...INCLUDING THREATS FOR HAIL IN
EXCESS OF AN INCH...DAMAGING WINDS...AND EVEN ISOLATED TORNADOES. AS
THE LARGER SCALE FORCING IS HARDLY SUPPORTIVE...EXPECT THIS TO BE A
MUCH MORE DIURNAL THREAT THAN PAST COUPLE NIGHTS HAVE PROVEN.

THERE IS A BIT OF SUGGESTION THAT MAY BE SOME FRONTAL TYPE LIFT
CONTINUING ACRS THE FAR ERN CWA LATE TONIGHT INTO VERY EARLY WED
MORNING...BUT NOT CONFIDENT ENOUGH TO GO MORE THAN A 20-30 POP AT
THIS TIME. CONTINUATION OF THE SELY LOW LVL FLOW WL KEEP A MILD AND
SOMEWHAT HUMID NIGHT. MAY END UP WITH SOME FOG AGAIN...ESPLY THRU
BUFFALO RIDGE.

MUCH OF THE DAY WED LKLY QUIET WITH BUILDING HTS AND DISSIPATION OF
ANY OF THE ACTIVITY ON GRADIENT OF ELEVATED LAPSE RATES. DAYTIME
HEATING WL AGAIN ACT TO DESTABILIZE...BUT SOMEWHAT WARMER ALFT SHUD
HELP TO STORE UP ENERGY A BIT MORE EFFECTIVELY. WED NIGHT APPEARS TO
BE ONE PERIOD WHERE CONVERGENCE OF FORCING AND INSTABILITY SHOULD
RESULT IN STRONGER THUNDER COVERAGE...AND ALSO A SLIGHTLY BETTER SVR
WEATHER THREAT AS STRONGER MID/UPR FLOW RESPONDS NWRD. WHILE MAIN
LOW LVL WARM FRONT EXPECTED TO REMAIN THRU NEBRASKA...DO HAVE NWRD
EXTENDING CONVERGENCE ZONE THRU CNTRL SD WHICH WL FOCUS INITIATION
BY LATE DAY/ERLY EVNG. BEST THREAT FOR
CONVECTION SHUD FOLLOW N OF I90.

AFTER A COUPLE DAYS OF CONVECTION IN THE MODELS...THE FARTHER INTO
THE FCST THE LESS CERTAIN FOR DETAILS...AND THE LESS TIMING SEEMS
APPROPRIATE. THERE LOOKS TO BE ANOTHER CONVERGENCE OF FORCING LTR
THU AND THU NIGHT WITH WAVE MOVING OUT AND BETTER DEFINED
CONVERGENCE BNDRY PUSHING SEWRD ACRS CWA. A FEW SEVERE STORMS WOULD
AGAIN BE SUGGESTED BY SHEAR/INSTABILITY PARAMETERS. UPR TROUGH
DIGS INTO MN ON FRIDAY...AND TRAILING IMPULSES COULD SHAKE OUT A
COUPLE OF SHOWERS/STORMS ESPLY THRU NERN HALF OF CWA.

SPLIT UP THE FRI NIGHT INTO A COUPLE SHORTER PERIODS TO DROP OFF
PCPN THREAT ABOUT 6H EARLIER...BUT TRENDS ARE LOOKING AS IF THIS MAY
BE ABLE TO BE CLEARED EVEN 3-6H QUICKER. WHILE CAPPED CU FIELD MAY
DEVELOP NERN HALF OF AREA ON SAT...ENOUGH SUN AND WARMING TMPS ALFT
THRU W TO NUDGE TMPS UP A BIT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jun 16, 11:12 AM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1112 AM CDT TUE JUN 16 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1112 AM CDT TUE JUN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE WILL BE A THREAT OF SEVERE STORMS LATE THIS AFTERNOON AND
THIS EVENING ALONG AND SOUTHWEST OF A LINE FROM DE SMET SOUTH
DAKOTA TO SIOUX FALLS TO STORM LAKE IOWA. STORMS WILL BE ISOLATED
TO SCATTERED...BUT ANY STORMS THAT DEVELOP MAY PRODUCE HAIL TO
WALNUT SIZE...DAMAGING WINDS TO 75 MPH...AND EVEN AN ISOLATED
TORNADO. THE SEVERE WEATHER THREAT SHOULD DIMINISH BY 10 TO 11 PM
CDT.

OTHER ISOLATED THUNDERSTORMS MAY ACCOMPANY MORE NUMEROUS SHOWERS
ALONG AND NORTHEAST OF A LINE FROM BROOKINGS SOUTH DAKOTA TO
SPENCER IOWA. STORMS IN THIS AREA...WHICH INCLUDES SOUTHWEST
MINNESOTA...ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS LATE WEDNESDAY AFTERNOON
INTO WEDNESDAY NIGHT. THESE STORMS WILL DEVELOP QUICKLY LATE IN
THE DAY THROUGH THE JAMES VALLEY....AND WILL LIKELY AFFECT AREAS
ALONG AND NORTH OF INTERSTATE 90 THROUGH THE EVENING. ANOTHER
ROUND OF THUNDERSTORMS IS LIKELY LATE THURSDAY INTO THURSDAY
NIGHT. SEVERE STORMS WILL BE POSSIBLE BOTH PERIODS...FEATURING
LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM IN SOUTHEAST
SOUTH DAKOTA...PART OF NORTHWEST IOWA...AND IN EXTREME
NORTHEAST NEBRASKA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:43 PM CDTTornado WarningFSDBeadle, Jerauld47 min
Jun 16, 3:57 PM CDTTornado WarningFSDBeadle16 min
Jun 16, 4:29 PM CDTTornado WarningFSDBeadle, Jerauld46 min
Jun 16, 4:42 PM CDTSevere Thunderstorm WarningFSDBeadle33 min
Jun 16, 4:43 PM CDTTornado WarningFSDAurora40 min
Jun 16, 5:04 PM CDTTornado WarningFSDJerauld, Sanborn41 min
Jun 16, 5:11 PM CDTTornado WarningFSDAurora, Davison34 min
Jun 16, 5:28 PM CDTSevere Thunderstorm WarningFSDAurora, Davison, Jerauld, Sanborn47 min
Jun 16, 5:41 PM CDTTornado WarningFSDAurora, Davison49 min
Jun 16, 6:08 PM CDTTornado WarningFSDDavison, Douglas, Hanson, Hutchinson52 min
Jun 16, 6:18 PM CDTSevere Thunderstorm WarningFSDAurora, Davison, Jerauld, Sanborn29 min
Jun 16, 6:36 PM CDTTornado WarningFSDDavison, Hanson, Hutchinson39 min
Jun 16, 6:55 PM CDTSevere Thunderstorm WarningFSDDavison, Douglas, Hanson, Hutchinson35 min
Jun 16, 6:58 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Miner, Sanborn32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.